The Annals of Probability

Random Walks on Discrete Groups: Boundary and Entropy

V. A. Kaimanovich and A. M. Vershik

Full-text: Open access

Abstract

The paper is devoted to a study of the exit boundary of random walks on discrete groups and related topics. We give an entropic criterion for triviality of the boundary and prove an analogue of Shannon's theorem for entropy, obtain a boundary triviality criterion in terms of the limit behavior of convolutions and prove a conjecture of Furstenberg about existence of a nondegenerate measure with trivial boundary on any amenable group. We directly connect Kesten's and Folner's amenability criteria by consideration of the spectral measure of the Markov transition operator. Finally we give various examples, some of which disprove some old conjectures.

Article information

Source
Ann. Probab. Volume 11, Number 3 (1983), 457-490.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176993497

Digital Object Identifier
doi:10.1214/aop/1176993497

Mathematical Reviews number (MathSciNet)
MR704539

Zentralblatt MATH identifier
0641.60009

JSTOR
links.jstor.org

Subjects
Primary: 22D40: Ergodic theory on groups [See also 28Dxx]
Secondary: 28D20: Entropy and other invariants 43A07: Means on groups, semigroups, etc.; amenable groups 60B15: Probability measures on groups or semigroups, Fourier transforms, factorization 20F99: None of the above, but in this section 60J15 60J50: Boundary theory

Keywords
Random walk on group exit boundary entropy of random walk $n$-fold convolution invariant mean amenability

Citation

Kaimanovich, V. A.; Vershik, A. M. Random Walks on Discrete Groups: Boundary and Entropy. Ann. Probab. 11 (1983), no. 3, 457--490. doi:10.1214/aop/1176993497. https://projecteuclid.org/euclid.aop/1176993497


Export citation